News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: What happens if you are taking lithium and you don't need it


 Lynoth - Tue Aug 10, 2010 8:41 pm

I'm just wondering - what if I'm really not crazy? I know getting worse with age is often part of the package, but is it possible taking the lithium is actually CAUSING my symptoms? This isn't something I am comfortable discussing with my doctor because I'm not sure she would answer me honestly for fear of opening my HMO up to malpractice charges (not that I would, I accepted the diagnosis and took the poison, I bear a share of responsibility!)

I don't really think this is the case, several doctors over the years have treated me and not one has questioned the base diagnosis, although I did get shifted from type II to type I some while back as the hallucinations became more problematic.

I should note, I take a very low dose because I am VERY difficult to medicate - I get horrible unlivable side effects from almost everything, but I am somewhat resistant to the "good" effects. Blah.

Thank you for your time and expertise.

Lyn
 Faye Lang, RN, MSW - Wed Aug 11, 2010 8:53 pm

Hi Lynoth,

Lithium is the gold standard in the treatment of Bipolar Disorders. There is not much distance between therapeutic levels of the medication and toxicity, thus the need for frequent monitoring via blood levels. It enhances mood stability in both mania and depression. Potential side effects can include muscle tremors, twitching, gait disturbance, and hypothyroidism. Long term use can contribute to the development of hypoparathyroidism, bone loss, hypertension, kidney damage, diabete insipidus and weight gain. Bipolar Disorder may improve with aging.

Lithium use, because of its mood stabilizing action, would not be suspect in contributing to symptoms of mania or of depression. I hope you will discuss it with your doctor, both for reassurance and so that she is aware of your concerns.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here